Q. My brother get tremors in hand and legs after taking antidepressants. Why?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 11, 2020

Hi doctor,

This is about my brother. Earlier he used to get very angry over small matters. He was not able to concentrate on anything and was not able to sleep. He was confused and used to think that everybody was watching him. He used to harm the family members sometimes. He started his medications three months back.

He was on Fluoxetine 40, Aripiprazole 10, Quetiapine 50 and Divalproex 750. He is now calm but has tremors in his hands and legs and feeling numbness in head and is very confused. He is feeling as if he is mad. He is mostly confined in home and hardly goes out. Need your advice on what to do and when he will feel better? Is antidepressant Fluoxetine not working?

Dr. Ashok Kumar Choudhary

Andrology Geriatrics Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concerns. First of all, I would like to inform you that three months are generally enough for the antidepressants to show effects.

Secondly, 60 mg of Fluoxetine is generally a sufficient dose for antidepressant purposes. Considering the fact, that there is some response despite the presence of adequate dose for sufficient time indicates the possibility of partial response.

Thirdly, the above observation is not unique as problems are often encountered in patients with long duration of untreated illness.

Now regarding the tremors, I think Divalproex is likely to cause tremors as a common side effect. In my opinion, 250 mg of Divalproex has a little role on this day as his aggressive behavior already reduced.

Regarding the next course of action, I feel adding another antidepressant is the first option. In case there are reasons for not doing the same adding low dose antipsychotics can be used provided there is aggressive behavior still present. I often prefer low doses of Olanzapine 5 mg to boost up the effect of Fluoxetine. I must assure you that over a period of time he will improve further.

I hope this helps.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can having Fluoxetine with Venlafaxine lift depression?

Query: Hello doctor, Will having 20 mg Fluoxetine added to my existing 375 mg of Venlafaxine help to lift my depression? I had recurring depression since 17 and have been on Venlafaxine for 12 years.  Read Full »

How to convince my brother for his schizophrenia treatment?

Query: Hi doctor, My brother is under medication for schizophrenia since eight years. He is well responded to medicines. But, since two months he has not been taking tablets at night (Arpizol 10 mg). The reason is that unknowingly he is masturbating in sleep. He was in spiritual path where the act is consi...  Read Full »

Why is there numbness in foot and arm for the last six weeks?

Query: Hi doctor, I am a 26-year-old male. I am feeling numbness in my left foot and left arm (especially near fingers and hand area) for the last six weeks. Firstly, I just ignored it and thought it will go away with time but now I am getting confused about it and want your opinion on this. Got your medi...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.